Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Jan 2, 2023, 7:59 PM CST for Sequoyah County, Oklahoma. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2023, 7:59 PM CST (01:59 UTC)
- Expired
- Jan 2, 2023, 8:16 PM CST
- In force
- 17 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Sequoyah County, OK
The radar
The Western Arkansas radar (KSRX), 40 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 3:34 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
523 WUUS54 KTSA 030159 SVRTSA OKC135-030245- /O.NEW.KTSA.SV.W.0009.230103T0159Z-230103T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tulsa OK 759 PM CST Mon Jan 2 2023 The National Weather Service in Tulsa has issued a * Severe Thunderstorm Warning for... Northeastern Sequoyah County in east central Oklahoma... * Until 845 PM CST. * At 758 PM CST, a severe thunderstorm was located near Brushy, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations in or near the path include... Short... Brushy... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CST for northwestern Arkansas...and northeastern and east central Oklahoma. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3549 9479 3564 9476 3564 9447 3554 9446 TIME...MOT...LOC 0158Z 248DEG 24KT 3558 9469 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ 69
1 follow-up statement
712
WWUS54 KTSA 030216
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
816 PM CST Mon Jan 2 2023
OKC135-030226-
/O.CAN.KTSA.SV.W.0009.000000T0000Z-230103T0245Z/
Sequoyah OK-
816 PM CST Mon Jan 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEQUOYAH COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
Arkansas...and northeastern and east central Oklahoma.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.
LAT...LON 3549 9479 3564 9476 3564 9447 3554 9446
TIME...MOT...LOC 0215Z 248DEG 24KT 3563 9455
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 5:22 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 2, 5:22 PM CST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 522 PM CST Mon Jan 2 2023 ...New AVIATION... .SHORT TERM... (Through tonight ) Issued at 229 PM CST Mon Jan 2 2023 Showers and thunderstorms, some severe, will be ending from west to east later this evening into the early overnight hours. While some hail may be possible initially, damaging winds and a few tornadoes will be the main severe weather threats, with the greatest chance for a strong tornado or two from southeast Oklahoma into western Arkansas this evening. A Pacific cold front will sweep across the area overnight, but low temperatures will still be well above the seasonal averages. && .LONG TERM... (Tomorrow through Monday) Issued at 229 PM CST Mon Jan 2 2023 Mainly quiet weather is expected for the rest of the forecast period. Temperatures will fall back closer to normal by Wednesday and Thursday before warming again Friday. An upper level disturbance will bring a chance for a few showers Friday night and Saturday, and will also help push a cold front through the area. Near normal temperatures will follow this front over the weekend, with a warming trend beginning again by early next week. && .AVIATION... (00Z TAFS) Issued at 519 PM CST Mon Jan 2 2023 Main concern for flight operations in the near term will be strong to severe thunderstorms currently developing over eastern OK, which will build into western AR over the next few hours. In general most locations will see periods of MVFR ceilings to start, with IFR conditions likely and gusty sfc winds 30-40 knots possible with any direct impact of t-storms. LLWS will be common across the area overnight as a low level jet strengthens. Storms will shift east of OK sites by about 04z, and east of AR sties by around 06z with VFR conditions prevailing, however low ceilings may develop back into KBVO tonight. && .PRELIMINARY POINT TEMPS/POPS... TUL 46 57 32 51 / 70 0 0 0 FSM 52 65 37 54 / 100 0 0 0 MLC 48 62 34 53 / 70 0 0 0 BVO 43 55 29 50 / 70 0 0 0 FYV 49 60 31 48 / 90 0 0 0 BYV 50 61 33 48 / 90 0 0 0 MKO 48 60 33 51 / 80 0 0 0 MIO 48 55 31 47 / 100 0 0 0 F10 46 60 32 52 / 60 0 0 0 HHW 49 65 37 55 / 70 10 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....05 AVIATION...14
Hazardous weather outlook, Jan 2, 5:16 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 516 PM CST Mon Jan 2 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 516 PM CST Mon Jan 2 2023 ...SEVERE STORMS LIKELY THIS EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Elevated. AREA...Mainly Southeast Oklahoma and West Central Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Strong to severe thunderstorms will continue to increase in coverage and intensity early this evening, especially to the east of Highway 75. All severe hazards will be possible through early evening, with the hail threat diminishing after that time. Damaging winds and a few tornadoes will then become the dominant severe weather threats, with a strong tornado or two possible, especially across southeast Oklahoma into western Arkansas. Locally heavy rainfall may result in localized flooding issues. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY through SUNDAY...No Hazards. EXTENDED DISCUSSION... Quieter weather will set in for the rest of the week with temperatures falling back closer to the seasonal averages. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Jan 2, 6:44 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 7 SSE HULBERT 35.85N 95.08W
01/02/2023 E1.00 INCH CHEROKEE OK AMATEUR RADIO
REPORT FROM AMATEUR RADIO OF TREES DOWN AND
HAIL RANGING FROM PEAS TO QUARTER SIZE 1
MILE NORTH OF WOODALL SCHOOL.
&&
JDSSpecial weather statement, Jan 2, 6:47 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
647 PM CST Mon Jan 2 2023
OKZ058-030100-
Ottawa OK-
647 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of northeastern Ottawa
County through 700 PM CST...
At 647 PM CST, Doppler radar indicated a strong thunderstorm 5 miles
east of Quapaw, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Baxter Springs... Quapaw...
Peoria...
This includes Interstate 44 between mile markers 313 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.
&&
LAT...LON 3686 9462 3681 9469 3694 9484 3700 9478
3700 9462
TIME...MOT...LOC 0047Z 226DEG 39KT 3694 9470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 2, 6:54 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
654 PM CST Mon Jan 2 2023
ARZ001-OKZ063-030130-
Benton AR-Delaware OK-
654 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of northwestern Benton
and central Delaware Counties through 730 PM CST...
At 654 PM CST, Doppler radar indicated a strong thunderstorm 6 miles
south of Jay, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Jay... Grove...
Maysville... Honey Creek State Park...
Dodge... Lake Eucha State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
Arkansas...and northeastern Oklahoma.
&&
LAT...LON 3657 9462 3650 9462 3650 9447 3648 9443
3622 9485 3629 9496 3663 9476
TIME...MOT...LOC 0054Z 222DEG 37KT 3633 9482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 2, 7:11 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
711 PM CST Mon Jan 2 2023
ARZ001-010-OKZ063-068-069-030145-
Benton AR-Washington AR-Adair OK-Cherokee OK-Delaware OK-
711 PM CST Mon Jan 2 2023
...Strong thunderstorms will impact portions of western Benton,
northwestern Washington, southeastern Delaware, northern Adair and
northeastern Cherokee Counties through 745 PM CST...
At 711 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles west of West Siloam Springs to near
Eldon. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bella Vista... Siloam Springs...
Gentry... Gravette...
Decatur... Westville...
West Siloam Springs... Colcord...
Kansas... Highfill...
Watts... Oaks...
Springtown... Christie...
Cincinnati... Hiwasse...
Scraper... Twin Oaks...
Eldon... Proctor...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
Arkansas...and northeastern and east central Oklahoma.
&&
LAT...LON 3607 9433 3583 9492 3620 9485 3650 9439
3650 9433
TIME...MOT...LOC 0111Z 234DEG 40KT 3615 9469 3594 9482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 2, 7:38 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
738 PM CST Mon Jan 2 2023
OKZ062-067-068-070-030230-
Muskogee OK-Cherokee OK-Mayes OK-Wagoner OK-
738 PM CST Mon Jan 2 2023
...Strong thunderstorms will impact portions of southeastern Mayes,
southeastern Wagoner, northwestern Cherokee and northeastern Muskogee
Counties through 830 PM CST...
At 738 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles northeast of Wagoner to 3 miles south of
Tullahassee. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Muskogee... Wagoner...
Fort Gibson... Okay...
Hulbert... Tullahassee...
Peggs... Rose...
Sequoyah State Park... Lost City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
&&
LAT...LON 3616 9501 3616 9500 3574 9515 3573 9551
3603 9540 3627 9501
TIME...MOT...LOC 0138Z 232DEG 29KT 3600 9531 3579 9543
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, Jan 2, 7:49 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
749 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG KEEFETON 35.59N 95.34W
01/02/2023 MUSKOGEE OK EMERGENCY MNGR
ROOF BLOWN OFF A BARN AND INTO SIDE OF A
SINGLE FAMILY HOME IN KEEFETON. NO INJURIES.
&&
JDSThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:01 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, McIntosh, Muskogee, Sequoyah | 44 min |
| Jan 2, 6:03 PM CST | Special Weather Statement | TSA | Choctaw, Pushmataha | 42 min |
| Jan 2, 6:09 PM CST | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa | 36 min |
| Jan 2, 6:24 PM CST | Special Weather Statement | TSA | Cherokee | 36 min |
| Jan 2, 6:30 PM CST | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Muskogee, Pittsburg | 45 min |
| Jan 2, 6:31 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, Muskogee | 44 min |
| Jan 2, 6:34 PM CST | Special Weather Statement | TSA | Nowata, Washington | 26 min |
| Jan 2, 6:45 PM CST | Tornado Warning | TSA | Haskell, Muskogee, Pittsburg | 45 min |
| Jan 2, 6:47 PM CST | Special Weather Statement | TSA | Ottawa | 13 min |
| Jan 2, 6:54 PM CST | Special Weather Statement | TSA | Delaware | 36 min |
| Jan 2, 7:11 PM CST | Special Weather Statement | TSA | Adair | 34 min |
| Jan 2, 7:18 PM CST | Tornado Warning | TSA | Haskell, Muskogee, Sequoyah | 42 min |
| Jan 2, 7:38 PM CST | Special Weather Statement | TSA | Wagoner | 52 min |
| Jan 2, 7:46 PM CST | Severe Thunderstorm Warning | TSA | Adair | 44 min |
| Jan 2, 11:56 PM CST | Special Weather Statement | TSA | Choctaw | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.